Hail, Lane
- When
- May 7, 4:22 PM CST
- Where
- Lane County, 5.3 mi SSE of Amy
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -100.560
A return of moisture combined with an approaching upper system help to produce thunderstorms late in the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A return of moisture combined with an approaching upper system help to produce thunderstorms late in the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 1:21 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 221 PM CDT TUE MAY 7 2013 ...UPDATED LONG TERM DISCUSSION... .SYNOPSIS... ISSUED AT 1159 AM CDT TUE MAY 7 2013 THE 12Z UPPER AIR ANALYSIS DEPICTS THREE UPPER LEVEL LOWS LOCATED ACROSS THE UNITED STATES WITH A WEAK UPPER LEVEL RIDGE POSITIONED ACROSS THE SOUTHERN PLAINS. ONE UPPER LEVEL LOW IS LOCATED ACROSS THE DESERT SOUTHWEST, A SECOND ONE POSITIONED ACROSS THE NORTHERN PLAINS, AND A THIRD ONE ACROSS THE SOUTHEAST UNITED STATES. A 50+ KNOT 250MB JET EXTENDS FROM SOUTHERN CALIFORNIA, THROUGH THE FOUR CORNERS REGION, THEN INTO NORTHERN TEXAS. ALSO IN THE UPPER LEVELS, A WEAK SHORTWAVE HAS MOVED AROUND THE PERIPHERY OF THE UPPER LEVEL LOW ACROSS THE DESERT SOUTHWEST AND UP THE WEST SIDE OF THE UPPER LEVEL RIDGE. IT IS CURRENTLY LOCATED ACROSS THE CENTRAL HIGH PLAINS. THIS FEATURE HAS BROUGHT COPIOUS AMOUNTS OF MOISTURE TO THE MID LEVELS OF THE ATMOSPHERE AND HAS CONTRIBUTED TO THE SHOWERS AND ISOLATED THUNDERSTORMS OBSERVED DURING THE EARLY MORNING HOURS. LEE TROUGHING BECOMES PREVALENT ACROSS EASTERN COLORADO AS YOU MAKE YOUR WAY DOWN TO THE SURFACE WITH SOUTHERLY WINDS FELT ACROSS SOUTHWEST KANSAS. THIS SOUTHERLY FLOW HAS BROUGHT UP A TONGUE OF 50 DEGREE DEWPOINTS ACROSS PARTS OF WESTERN KANSAS AND MAY BE THE FOCAL POINT WHERE STORMS MAY FORM LATER THIS AFTERNOON INTO THIS EVENING. SKIES ARE MOSTLY CLOUDY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS MORNING WITH MOSTLY CLEAR SKIES OBSERVED ACROSS WESTERN KANSAS. && .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 125 PM CDT TUE MAY 7 2013 AN UPPER LEVEL LOW WILL CONTINUE TO SPIN EASTWARD DURING THE SHORT TERM PERIOD AND BE POSITIONED ACROSS THE FOUR CORNERS REGION TONIGHT. THIS AREA OF LOW PRESSURE EXTENDS DOWN TO THE MID LEVELS OF THE ATMOSPHERE WITH LEE TROUGHING BECOMING EVIDENT ACROSS EASTERN COLORADO AS YOU HEAD TO THE SURFACE. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL BE FOUND ACROSS THE KS/CO BORDER THIS AFTERNOON INTO THIS EVENING WITH A DRYLINE LOCATED ACROSS FAR WESTERN KANSAS. THIS WILL ALLOW SOUTHERLY WINDS TO CONTINUE ACROSS WESTERN KANSAS BACKING TO THE SOUTHEAST AHEAD OF THE DRYLINE. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING AS THE ATMOSPHERE BECOMES UNSTABLE ACROSS SOUTHWEST KANSAS. SOME OF THE KEY INGREDIENTS TO CONVECTIVE INITIATION INCLUDE A DRY LINE DEVELOPING AND EXTENDING FROM SCOTT CITY TO LIBERAL, 0-6 KM SHEAR IN THE 40 TO 50 KNOT RANGE, CAPE VALUES EXCEEDING 1000 J/KG, A TONGUE OF 50+ DEWPOINTS AT THE SURFACE, AND MOSTLY CLEAR SKIES ALLOWING FOR AMPLE HEATING ACROSS MUCH OF SOUTHWEST KANSAS. SOME LIMITATIONS TO STORM DEVELOPMENT WILL BE THE LACK OF UPPER LEVEL SUPPORT, SURFACE DEWPOINTS ONLY REACHING INTO THE 50S, AND IN TURN ONLY MODEST CAPE VALUES. ANY STORMS THAT DO DEVELOP WILL HAVE THE CAPABILITY OF PRODUCING UP TO GOLF BALL SIZED HAIL AND WINDS UP TO 70 MPH. TORNADO THREAT SHOULD REMAIN LOW DUE TO HIGH LCL'S ACROSS WESTERN KANSAS. THESE STORMS WILL DECREASE IN INTENSITY AFTER SUNSET AND MOVE INTO CENTRAL AND SOUTH CENTRAL KANSAS BY SUNRISE TOMORROW. SKIES MAY CLEAR ACROSS WESTERN KANSAS OVERNIGHT WITH CLOUDY CONDITIONS CONTINUING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. LOWS TONIGHT ARE FORECASTED TO RANGE FROM AROUND 50 DEGREES ACROSS THE KS/CO BORDER TO UPPER 50S ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. ON WEDNESDAY, AN UPPER LEVEL LOW WILL CONTINUE TO MOVE EASTWARDS FROM THE 4 CORNERS REGION INTO THE SOUTHERN AND CENTRAL ROCKIES. 250 MB FLOW WILL BECOME INCREASING DIFLUENT THROUGH THE DAY ACROSS SW KANSAS. AT THE SURFACE...LEE CYCLOGENESIS WILL CONTINUE THROUGH THE DAY WITH A WARM FRONT BISECTING THE FORECAST AREA. SHORT RANGE MODELS ALSO SUGGEST A DRY LINE TO BE LOCATED ACROSS FAR SOUTHWESTERN KANSAS. SOUTH OF THE FRONT, A WARM SECTOR ENVIRONMENT IS EXPECTED WITH DEWPOINTS REACHING INTO THE UPPER 50S. CAPE AROUND 2000 J/KG WILL LEAD TO AN UNSTABLE ENVIRONMENT WITH 0-6 KM SHEAR REACHING TO AROUND 35-40 KTS. FORECAST SOUNDINGS SHOW UPPER LEVEL WINDS BACKING, WHICH SUGGESTS MAYBE MORE OF AN HP SUPERCELL THREAT. LOCAL HAIL RESEARCH SUGGESTS THAT HAIL UP TO THE SIZE OF TENNIS BALLS IS POSSIBLE WITH GOLFBALL TO HEN EGG BEING MORE LIKELY. THERE WILL BE TWO AREAS OF CONCERN FOR SEVERE WEATHER ...ONE ACROSS THE KS/OK BORDER AHEAD OF THE DRYLINE AND THE OTHER AREA ACROSS THE NORTHERN ZONES WHERE THE WARM FRONT LOOKS TO BE POSITIONED. IN ADDITION, THERE IS A SLIGHT RISK DEPICTED FROM SPC IN THIS SAME AREA. THERE WILL BE A SLIGHT CHANCE OF AN ISOLATED TORNADO BUT THE MAIN CONCERN WILL BE LARGE HAIL AND DAMAGING WINDS. AS FOR TEMPERATURES, HIGHS TOMORROW ARE FORECASTED TO RANGE FROM THE LOWER 70S ACROSS WEST CENTRAL KANSAS TO LOWER 80S ACROSS FAR SOUTHWEST KANSAS. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 219 PM CDT TUE MAY 7 2013 NAM, GFS, ECMWF WERE ALL IN DECENT AGREEMENT WITH AN UPPER TROUGH, 400MB POTENTIAL VORTICITY ANOMALY, CROSSING THE WEST CENTRAL HIGH PLAINS WEDNESDAY NIGHT. THE CONVECTION WHICH HAD DEVELOPED AHEAD OF THIS WAVE IS EXPECTED TO CONTINUE. WILL FOCUS THE BETTER CHANCES FOR OVERNIGHT CONVECTION NORTH OF THE SURFACE FRONT WHERE LOW LEVEL MOISTURE AXIS AND BETTER FORCING IS EXPECTED. ON THURSDAY AND THURSDAY NIGHT AN UPPER LEVEL TROUGH WILL SLOWLY CROSS THE CENTRAL PLAINS AS A RIDGE OF HIGH PRESSURE AT THE SURFACE STARTS TO MOVE INTO NORTHWESTERN KANSAS. ALONG AND AHEAD OF THIS UPPER TROUGH SOME MID LEVEL MOISTURE AND INSTABILITY WILL EXIST. AS A RESULT WILL KEEP CLOUDS AND A CHANCE FOR PRECIPITATION GOING ACROSS WESTERN KANSAS UNTIL THIS UPPER TROUGH MOVES INTO OKLAHOMA EARLY FRIDAY. GIVEN THE EXPECTED CLOUD COVER AND POSSIBLE PRECIPITATION ON THURSDAY WILL TREND TOWARDS THE COOLER 850MB 00Z FRIDAY MIXDOWN TEMPERATURES WHICH SUGGESTED HIGHS RANGING FROM THE MID 60S TO THE LOWER 70S. ON FRIDAY AFTERNOON HIGH PRESSURE AT THE SURFACE WILL BUILD ACROSS WESTERN KANSAS. 24HOUR 925-850MB TEMPERATURE TRENDS BETWEEN 00Z FRIDAY AND 00Z SATURDAY INDICATED A 2-3C WARMUP ACROSS WESTERN KANSAS UNDER CLEARING SKIES. USING THIS AS A GUIDE THE PREVIOUS FORECAST FOR TEMPERATURES STILL LOOKS ON TRACK WITH HIGHS GENERALLY FROM 70 TO NEAR 73. ON SATURDAY A COLD FRONT WILL CROSS WESTERN KANSAS AS A NORTHERN BRANCH UPPER LEVEL TROUGH EXITS CENTRAL CANADA AND CROSSES THE UPPER MISSISSIPPI VALLEY. AHEAD OF THIS FRONT TEMPERATURES ARE EXPECTED TO ONCE AGAIN CLIMB BACK INTO THE 70S WHILE ACROSS NORTH CENTRAL KANSAS AFTERNOON TEMPERATURES WILL FALL BACK INTO THE 60S. LATE THIS WEEKEND AND EARLY NEXT WEEK AN UPPER LEVEL RIDGE WILL BEGIN TO MOVE EAST ACROSS THE WESTERN UNITED STATES. DOWNSLOPE FLOW IS EXPECTED TO IMPROVE AS THE NORTHWESTERLY FLOW BACKS MORE TO THE WEST. THE GFS AND ECMWF WERE BOTH IN DECENT AGREEMENT WITH SURFACE LEE TROUGH DEVELOPMENT AND 850MB TEMPERATURES CLIMBING THROUGH THE TEENS INTO THE LOW TO MID 20S. HIGHS REBOUNDING BACK INTO THE 80S STILL LOOKS ON TRACK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1241 PM CDT TUE MAY 7 2013 VFR CONDITIONS WILL PREVAIL ACROSS THE TAF SITES TODAY WITH LEE TROUGHING INTENSIFYING ACROSS THE KS/CO BORDER. WINDS WILL GENERALLY BE FROM THE SOUTH AT 15 TO 20 KNOTS GUSTING TO AROUND 30 KNOTS AT TIMES EARLY THIS AFTERNOON. WINDS THEN SHIFT TO THE SOUTHEAST LATE THIS AFTERNOON INTO THIS EVENING. THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING BUT HAVE KEPT THE MENTION OF THEM OUT OF THE TAFS AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 81 55 70 / 50 50 60 30 GCK 52 79 53 66 / 30 60 60 30 EHA 52 84 52 72 / 10 10 30 40 LBL 55 84 54 71 / 30 20 30 30 HYS 52 76 56 69 / 70 70 60 40 P28 57 80 60 74 / 30 60 60 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HOVORKA_42 SHORT TERM...HOVORKA_42 LONG TERM...BURGERT AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 506 AM CDT TUE MAY 7 2013 KSZ030-031-043>046-061>066-074>081-084>090-081000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 506 AM CDT TUE MAY 7 2013 /406 AM MDT TUE MAY 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST KANSAS EARLY THIS MORNING. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN LATER THIS AFTERNOON AND EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH HAIL UP TO GOLFBALL SIZE AND DAMAGING WIND GUSTS ESPECIALLY IN THE AREAS FROM AROUND SCOTT CITY AND LIBERAL TO WAKEENEY...JETMORE AND ASHLAND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON AND EVENING. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE EAST AND SOUTH OF A LINE FROM MEADE TO DIGHTON AND HAYS. HAIL UP TO TENNIS BALL SIZE ALONG WITH DAMAGING WIND GUSTS WILL AGAIN BE POSSIBLE. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON FOR HAIL AND HIGH WIND REPORTS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 516 PM CDT TUE MAY 7 2013 KSZ044-072300- LANE- 516 PM CDT TUE MAY 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR LANE COUNTY... AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR AMY...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. LAT...LON 3870 10026 3839 10025 3833 10068 3854 10069 TIME...MOT...LOC 2216Z 244DEG 22KT 3845 10061 RUSSELL
The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
34 hail. Local standard time, as filed.
The hail was quarter to ping pong ball size and was soft like slush balls.
There was also 1.05 of rainfall.
The hail ranged in size from pea to quarter size and it covered the ground. In addition there was 2.05 inches of rain that fell in 40 minutes.
The hail was soft.
The hail was mostly dime to nickel sized.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457375, 457376, 457377, 457378, 457379, 457380, 457382, 457383, 457384, 457385, 457386, 457387, 457388, 457389, 457390, 457391, 457392, 457393, 457394, 457395, 457396, 457397, 457398, 457399, 457400, 457401, 457402, 457403, 457404, 457405, 457406, 457407, 457409, 457408.